At age three my son was diagnosed with severe ADHD. After a year of changing medications the Pediatrician referred us to a Child Psychiatrist. The initial thought was 50 mg of vavanse was too high for him but to continue the .1 mg of Clonidine. After 3 weeks of 30 mg of vavanse it seemed like my son was taking no medication. He was hyper active, unable to focus, aggressive, having melt downs, moody, extremely impulsive and not sleeping. At our last appointment the Psychiatrist added ODD to my son's diagnosis(after witnessing a very big melt down my son was having at the time of the appointment). He also increased the vavanse to 50 mg and put my son on 5 mg of Abilify and continue .1 mg of Clonidine. The stipulation was to give my son 1/2 a pill of Abilify for 7 days then the full 5 mg dose for the next 7 days and we would meet with the Psychiatrist again after the two weeks. I read every bit of the side effects paper work given with the Abilify. My son after 2 doses of the 1/2 a pill of Abilify is having tremors. The paper work I was given do NOT state this as a side effect but some websites did state this was a side effect for children taking this medication. My question is are tremors a common side effect or an extreme side effect that would mean my child should not take this medication. He does seem calmer( we have not had a melt down or an aggressive behavior) and a positive side effect is the his appetite is increasing. I am just concerned about the tremors and our pharmacy is closed on the weekends. I was not sure if I should call the Psychiatrist about my concerns.
He was 3 was diagnosed with ADHD. He is 4 1/2 now with his ADHD/ODD diagnosis and taking these medications. If you can't post relevant information then maybe you should not post. I was not looking for criticism. What wasn't on the 1st post was going to doctor after doctor, talking to specialist after specialist. Scared that at age 2 he was thought to be autistic. After many tests Autism was ruled out.Trying "herbal" remedies, diets and all the new age stuff did not help my son. B/c of his severe ADHD..lack of attention he is very delayed in academics..and is currently in a special education classroom in hopes that one day he can be in a regular classroom. He is so impulsive that at age 2 he unlocked a bedroom window climbed out (6 ft drop) and ran away to splash in rain puddles in the street..( I happened to be in the restroom) After Screwing the windows shut, the next week he threw a can good through another window to escape. At least this time I was in the kitchen and heard the crash of glass and stopped him before he climbed out of the shattered glass. You have no idea what it is to have a child with severe ADHD and ODD. A child the hits you because he can't go outside in the rain. A child who gauged his walls with a screw driver in the middle of the night. For what reason, who knows but was extremely lucky not to hit an electrical line. So I get maybe 3 hours of sleep a night because he does not sleep and I am concerned he will hurt himself in the middle of the night. A child who is a danger to themselves, and you have to child proofed you house to extreme measures to keep them safe. All I was asking if tremors are a typical side effect of Abilify in children. Not asking for criticism.
It is irresponsible to diagnose such a young child with this ailment, and unpardonable to drug him. Find yourself better medical help, if in fact he needs any. What he seems to need is behavioral guidance.
Your remarks directed at us do not change the fact that this small child was given strong medications at a very early age if you read the first sentence the poster started with...This is the problem very young children are being dosed up ..I suggest that you go to your search engine for information and dont come on the forum to attack others.
I have googled for information and if you want to check out this link Journal of the American Academy of child and Adolescent Psychiatry there are several articles on preschoolers. There is a real concern regarding medication in very young children as their brains are still developing .Good luck to your child
So your father is a pharmacist. So what? That does not mean he has common sense. Just for the record, my father was a pharmacist, my brother is a food chemist, my uncle is a doctor, my daughter is a behavioral therapist and I used to be a medical writer/editor. That does make me smart or correct, just as your father-pharmacist does not make you an expert. And as for the doctors drugging this young kid, they should have their licenses taken away for malpractice.
Probably a longer reply coming, but I want to check a few things. The answer is YES, you want to get back to your psyc. Every child is different and doctors need feedback so they will know how to adjust the meds. I am a bit surprised that he said wait for two weeks before seeing him, given the dose increase of the vavanse and the new med. I would think that it would also make it a bit difficult to tell which med would be responsible for any changes, although abilify works very differently then a stimulant med. So do get in contact with him and don't be afraid to talk to him daily if you have to.
Yes, tremors are a side effect of the medication. It is not one of the major ones listed, but it does happen. Best site I found is this - http://www.rxlist.com/abilify-drug.htm - it's kind of technical, but it tells it like it is.
Back to you and your child. I do feel for you. I have been reading posts on the ADHD site for 4+ years now, and I don't remember anyone saying that there 2 year old dropped out of a window to go play in the rain. Maybe a 4 year old - but 2? That's gotta be super scary and heart stopping. I can understand your seeking help for him at such an early age. I can also understand why a psychologist wasn't a lot of help. Its kind of tough to reason with a 3 year old. I am glad to see the psyc recognized this and recommended a child psychiatrist. Probably my only surprise is the recommendation of vavanse as that is more typically used for teenagers. But it has less side effects and I don't know what was tried before.
Unfortunately, all of this is going to take some trial and error. There is simply no other way. A doctor with good communication skills is important. And the more that you know about how to work with this disorder is very important. If you need any resources please let me know. I've compiled a ton of them. Best wishes!
My daughter started taking intuniv and abilify at age 5, after she graduated kindergarten. She is doing terrific compared to her kindergarten year. On the first day of school I was called to the principal office during her kindergarten year because of her melt downs and not being able to focus, and so every week it seemed to be another meeting with teacher or pricipal. She is always active and other parents would also tell me the same thing, so I had her tested by many counselors and specialist as well. They did not want to give her any medication until she was in school for a couple of years to know if her attitude would change once she was around others her own age. Her pre-school teacher had several problems with her as well and her kindergarten teacher would say it was immaturity, but once started she taking the medicine she began staying focus and her moods swings were more like normal kids her age. She loves to read and has a more positive attitude towards school. I was very hesitate on putting her on medication, I cried and prayed every night that I would make the correct choice, now that she is doing soooooo much better in school I feel that I did.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.